MAUDE Adverse Event Report: ORTHOFIX SRL TRUE LOK PLUS MEDIUM QUICK ADJUST STRUT

ORTHOFIX SRL TRUE LOK PLUS MEDIUM QUICK ADJUST STRUT
Model Number 1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 01/28/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records orthofix srl checked the internal records related to the controls made on the device (b)(4) batch b1390272 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of 100 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation the technical evaluation on the returned device, received on (b)(6), 2021, is currently on going.Medical evaluation the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by local distributor indicates: product code: 50-10180 (true lok plus medium quick adjust strut).Batch number: b1390272 quantity: 1 date of initial surgery: (b)(6) 2021 body part to which device was applied: knee surgery description: fracture treatment patient's information: (b)(6), female, (b)(6), 171 cm problem observed during: clinical use on patient/intraoperative type of problem: device functional problem event description: "the frame, at the time of the problem, was composed by 2 rings and 2 medium rapid struts.The surgeon started reducing the fracture with the frame.They were locking one rapid strut to the proximal ring, then they noticed that the head of this rapid strut was coming out of the strut body as the reducing was performed.The surgeons completed the frame using 2 standard struts and, at the end of the surgery, another medium rapid strut was used to complete the frame as originally planned.The complaint report form also indicated: the device failure had adverse effects on patient (loss of fracture reduction) the initial surgery was completed with the device the event did not lead to a delay in the duration of the surgical procedure an additional surgery was not required a medical intervention was not required copies of the operative reports are not available copies of the x-ray images are not available product is available for return patient current health conditions: no problem.Further information received on february 18, 2021 from the local distributor: the device was replaced with another device of same model.(b)(4).
 
Event or Problem Description
The information provided by local distributor indicates: product code: 50-10180 (true lok plus medium quick adjust strut).Batch number: b1390272.Quantity: 1.Date of initial surgery: (b)(6) 2021.Body part to which device was applied: knee.Surgery description: fracture treatment.Patient's information: 86 years, female, 75 kg, 171 cm.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: "the frame, at the time of the problem, was composed by 2 rings and 2 medium rapid struts.The surgeon started reducing the fracture with the frame.They were locking one rapid strut to the proximal ring, then they noticed that the "head" of this rapid strut was coming out of the "strut body" as the reducing was performed.The surgeons completed the frame using 2 standard struts and, at the end of the surgery, another medium rapid strut was used to complete the frame as originally planned.".The complaint report form also indicated: the device failure had adverse effects on patient (loss of fracture reduction).The initial surgery was completed with the device.The event did not lead to a delay in the duration of the surgical procedure.An additional surgery was not required.A medical intervention was not required.Copies of the operative reports are not available.Copies of the x-ray images are not available.Product is available for return.Patient current health conditions: no problem.Further information received on february 18, 2021 from the local distributor: the device was replaced with another device of same model.Manufacturer ref: (b)(4).Distributor ref: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 50-10180 batch b1390272 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of 100 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the returned device, received on february 22, 2021 was examined by orthofix srl quality engineering department.The device was subjected to visual check as per orthofix srl specification.The visual check evidenced that the true lok plus ball stud of the returned device is disassembled from the main body.The surface of the sphere is damaged (probably due to the rubbing of the sphere when it goes out of its seat).The test of the axial tension to verify the strength, with which the two components are disassembled, was performed using 50 samples taken from the warehouse.All devices met the design specification: test passed.Medical evaluation: the information made available on the event together with the result of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed."in this case the surgeons were just finishing the application of a tl frame near the knee of an 86 year old female patient.The head of one of the rapid struts came out of the strut body.They finished the operation with 2 standard struts, and replaced them with 2 rapid struts at the end of surgery.The patient came to no harm because the situation was dealt with.If it had not been dealt with there would have been loss of position.However, that is very unlikely because these patients are continuously monitored.I note that the technical report has shown that the device was within specification, and the testing showed that the device could withstand traction beyond the design criteria".Conclusion: the results of the technical evaluation evidenced that the returned strut was originally conforming to orthofix srl design specifications.During the functional test performed on representative samples from orthofix stock, it was not possible to replicate the problem occurred during clinical use.The strut was received disassembled and not functioning anymore.The signs of damage found on the sphere are of unknown origin.The medical evaluation evidenced that the patient came to no harm because the situation was dealt with.A complete medical evaluation of the case was not performed as no information about the medical procedure, diagnosis and x-rays have been made available.Based on available information it is not possible to determine the root cause of the failure.Orthofix srl continues monitoring the devices on the market.

Brand Name
TRUE LOK PLUS MEDIUM QUICK ADJUST STRUT
Common Device Name
TRUE LOK PLUS MEDIUM QUICK ADJUST STRUT
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key11451056
Report Number9680825-2021-00017
Device Sequence Number19713786
Product Code KTT
UDI-Device Identifier18054242510178
UDI-Public(01)18054242510178(11)191014(10)B1390272
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1
Device Catalogue Number50-10180
Device Lot NumberB1390272
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2021
Initial Date Received by Manufacturer 02/17/2021
Supplement Date Received by Manufacturer03/26/2021
Initial Report FDA Received Date03/10/2021
Supplement Report FDA Received Date04/09/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient Weight75